Hail, Becker
- When
- August 26, 5:16 PM CST
- Where
- Becker County, 1.41 mi E of White Earth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.100, -95.840
Dime to quarter sized hail fell with very heavy rain.
Thunderstorms flared up across southern Cass County (North Dakota) on the afternoon of August 26th, dropping some large hail. After a several hour break, another storm intensified and dropped large hail over north central Becker and southern Mahnomen counties in Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms flared up across southern Cass County (North Dakota) on the afternoon of August 26th, dropping some large hail. After a several hour break, another storm intensified and dropped large hail over north central Becker and southern Mahnomen counties in Minnesota. Then after 8 pm CDT, a line of storms from north central North Dakota spread into the Devils Lake region. These storms produced damaging wind gusts. After 9 pm CDT, another line of storms formed ahead of the Devils Lake line, and these also tracked to the east. This line brought hail and damaging wind gusts to the Valley City and Grand Forks areas. Eventually, both lines of storms moved into the central and northern Red River Valley, then progressed into northwest Minnesota. As they did, they continued to produce damaging winds. Within the lines, several long track tornadoes also formed. Both of these occurred from the northeast corner of Norman County up toward the Lower Red Lake in Minnesota. Quite a bit of tree damage resulted along this track.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 1:47 PM CST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 247 PM CDT Sun Aug 26 2018 .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1254 PM CDT Sun Aug 26 2018 Difficult set of TAFs to write, as confidence in how any storms develop tonight is low. Many of the latest high resolution model runs show development around 9 pm, with the activity moving east- northeast. Therefore, the window for any storms may be more in the 9 pm to 2 am time frame. However, trying to be exact with where and when with a low confidence forecast does not work very well. So have stuck in the best guess at this point. Any storms will bring the potential for lower vsbys and ceilings. Did not have much time to look at the last 12 hours of the TAFs. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...BP AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 657 AM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 657 AM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The risk of severe thunderstorms increases this evening into the overnight hours, mainly in the 7 pm Sunday to 2 am Monday period. Upper level short wave entering northwest North Dakota mid to late afternoon will help develop thunderstorms in western North Dakota, while a surface boundary should be located near the South Dakota border and may focus thunderstorm development in that area too very late afternoon and early this evening. Storms will become a larger rain and thunderstorm complex as it moves east thru the area during the late evening. Hail and wind are the main threats, but there is some potential for tornadoes near the surface boundary in southern North Dakota. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. dtr
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 544 PM CDT SUN AUG 26 2018 MNZ022-027-028-262315- West Becker MN-East Becker MN-Mahnomen MN- 544 PM CDT SUN AUG 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND NORTHWESTERN BECKER COUNTIES UNTIL 615 PM CDT... At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near Callaway, or 13 miles northwest of Detroit Lakes, moving northeast at 40 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Callaway around 550 PM CDT. Richwood around 555 PM CDT. White Earth around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4692 9604 4698 9609 4721 9571 4703 9556 TIME...MOT...LOC 2243Z 238DEG 34KT 4699 9598 CJ
The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
23 thunderstorm wind, 5 tornado, 4 hail. Local standard time, as filed.
Dime to quarter sized hail fell with very heavy rain.
The hail fell at the Tulaby Lake boat ramp.
The wind gust was measured by Minnesota DOT RWIS sensor.
The wind gust was measured by a NDAWN sensor. Trees were uprooted in this area and power poles were snapped. Numerous power outages were reported.
Three inch diameter tree branches were blown down.
The wind gust was measured by a NDAWN sensor.
The wind gust was measured by a personal weather station.
Trees were blown down causing power outages.
The wind gust was measured by a Minnesota DOT RWIS sensor.
Branches were blown down in a yard.
Two trees were blown down in a farm yard. In addition, 2.25 inches of rain fell.
This tornado touched down roughly 9 miles southwest of Winger, in Norman County. The tornado was likely wrapped in downburst winds and rain and it damaged numerous barns, sheds, and outbuildings along its path. The tornado crossed into Polk County, eventually ending about 4 miles northwest of Fosston at 1149 pm CDT.
This tornado began in Norman County at 1130 pm CDT. As it crossed into Polk County, it continued to damage numerous barns, sheds, and outbuildings along its path and was likely wrapped in downburst winds and rain. The tornado hit the town of Winger, where it damaged hundreds of trees, damaged the siding and roofs on many homes, and destroyed several grain bins.
Many 6 to 8 inch diameter tree branches were blown down.
Trees were blown down onto highway 59.
Trees and branches were blown down near the Northwood Church.
Many small and large tree branches were blown down in town.
A cell phone tower was crumbled and bent to the ground and two satellite receiver dishes were destroyed. The roofs were ripped off of two tall grain storage bins. Peak straight line wind gusts were estimated at 90 to 100 mph.
The wind gusts were measured at the Fosston airport. The wind sensor lost power and stopped reporting, so the peak winds could have been higher.
This tornado tracked intermittently from 3 miles north-northeast of Fosston to 9 miles north-northeast of Leonard (in Clearwater County), a total of about 26 miles. Hundreds of trees were damaged, uprooted, or snapped along the track. Numerous cabins, farm outbuildings, houses, campers, boats, and crops were also damaged. The tornado was likely wrapped in downburst winds and rain at times.
This storm began 3 miles north-northeast of Fosston (in Polk County) at 1151 pm CDT. This tornado tracked intermittently from 3 miles north-northeast of Fosston to 9 miles north-northeast of Leonard (in Clearwater County), a total of about 26 miles. Hundreds of trees were damaged, uprooted, or snapped along the track. Numerous cabins, farm outbuildings, houses, campers, boats, and crops were also damaged. The tornado was likely wrapped in downburst winds and rain at times.
A Minnesota DNR aerial survey showed that numerous trees were blown down in patches along a downburst corridor extending from southwest to northeast through the Carp area to near Clementson.
Pine trees were blown down.
Numerous pine and poplar trees were snapped in a southwest to northeast downburst wind pattern near Carp. Minnesota DNR aerial imagery showed successive microburst damage from south-southwest of Carp, through Carp, and continuing toward Clementson.
Minnesota DNR aerial photos showed large areas of blowdown timber, stretching along a southwest to northeast diagonal from about 26 miles south of Williams, near the Beltrami County line, to this location southwest of Clementson. Hundreds of pine trees appeared to have been blown down in successive microbursts along the overall downburst path.
The hail fell on the east side of Toad Lake.
Several large trees were blown down.
Numerous trees were twisted and snapped at the Clementson resort.
Numerous trees were blown down along a narrow track in the Red Lake State Forest, some falling across highway 72. Some of the trees appeared to have been snapped and thrown onto the road. Peak winds were estimated at 90 mph.
The hail was accompanied by strong winds and heavy rain.
Multiple trees were blown down along a five mile stretch of highway 39.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyThe tornado archive for Minnesota, 2018Warnings in Minnesota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775458, 775459, 772123, 772124, 772125, 772126, 772127, 772128, 772129, 772131, 772132, 772134, 775460, 775461, 776243, 776245, 775467, 775462, 775463, 775464, 775465, 775466, 776246, 775468, 776247, 776248, 775470, 775475, 775472, 776249, 775473, 775474.